Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

June 28, 2023Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Jun 28, 2023, 6:21 PM EDT for Seminole County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2023, 6:21 PM EDT (22:21 UTC)
Expired
Jun 28, 2023, 6:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
40

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS82 KMLB 282221
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT Wed Jun 28 2023
 
FLZ044>046-282245-
Northern Lake County FL-Orange FL-Seminole FL-
621 PM EDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of western Seminole,
east central Lake and northwestern Orange Counties through 645 PM
EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wekiwa Springs State Park, or near Lake Mary, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sanford, Apopka, Altamonte Springs, Winter Springs and Casselberry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2889 8156 2892 8141 2868 8124 2861 8151
TIME...MOT...LOC 2220Z 357DEG 13KT 2875 8143 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Watson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:57 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 28, 3:57 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
357 PM EDT Wed Jun 28 2023

...New MARINE, AVIATION...

.DISCUSSION...

Through Tonight...As of 4 pm, isolated to scattered showers and
storms are developing across east central Florida, primarily along
the Space Coast region as the east coast sea breeze pushes inland
and collides with an outflow boundary associated with current
storms. Showers and storms are generally moving south-southeast
across the area between 15 to 20 mph, but boundary collisions have
caused some erratic movements. Further development along the coast
in an almost zipper-like fashion is forecast to occur through the
remainder of this afternoon and into the evening hours. The
environment continues to be favorable for storm development, with
the 15Z XMR sounding showing SBCAPE of 4000 J/kg, DCAPE holding
steady around 1300 J/kg, and a measured PWAT of 1.68". The main
threats associated with these storms will continue to be gusty winds,
frequent cloud-to-ground lightning strikes and heavy downpours.
Showers and storms will push offshore and gradually diminish across
local Atlantic waters overnight, with partly cloudy skies remaining
across much of the area. Overnight lows in the mid 70s, with light
and variable winds.

Thursday-Friday...An upper level ridge across the Ark-La-Tex region
will gradually shift eastward toward the Florida peninsula Thursday
into Friday. A few shortwaves will move southward toward the
peninsula during this period, which combined with lingering moisture
associated with a weakening frontal boundary will provide a
favorable environment for some isolated to scattered shower and
thunderstorm development across east central Florida. Areas south of
the I-4 corridor have the best chances of seeing shower and
thunderstorm development, as a drier airmass is forecast to slowly
filter in across northern portions of the area. PoPs 30-50 percent
on Thursday will decrease slightly to 30-40 percent on Friday. The
east coast sea breeze is forecast to develop both afternoons, with
onshore flow assisting in its development and inland push.

Heat will continue to be a concern Thursday and Friday, with
afternoon highs reaching into the low to mid 90s across east central
Florida. Dewpoints remaining in the mid 70s will continue to make
heat indices climb above 100. Current guidance indicates that
Thursday will be the warmer of the two days, with peak heat indices
102-107. Friday, peak heat indices remain around 100-104. Based on
this, both days will remain below local Heat Advisory criteria.
However, this will continue to be monitored as newer guidance comes
in.

Saturday-Wednesday (previous)...The aforementioned upper ridging
continues a gradual weakening as it flattens/expands eastward this
weekend, merging with western Atlc ridging into early-mid next week.
Weak surface high pressure ridging will focus across the central FL
peninsula into early-mid next week. The surface pressure gradient
remains fairly weak across the region with S/SE flow each day -
reverting back to a light offshore component each night/morning.
Much deeper moisture is forecast to push back into the area
beginning this weekend, and especially into early next week. Have
kept afternoon-early evening PoP chances in the scattered category,
but with further model consistency and forecaster confidence - some
of these days (next week) could get bumped up into likely.

Hot temps/Heat Indices continue to be the main story with maxes in
the L-M90s over the coastal counties and M-U90s inland. This results
in afternoon peak Heat Indices between 105-110F, which would likely
prompt Heat Advisories if guidance holds with these readings. Mins
will continue to get a little more uncomfortable, only dropping into
the M-U70s, though locales which receive heavy rainfall could
briefly reach the L70s.

&&

.MARINE...
Issued at 356 PM EDT Wed Jun 28 2023

Through Tonight...Isolated to scattered shower and storm development
will continue to be possible through the overnight hours as a
weakening trough pushes further south across the Florida peninsula
and the local Atlantic waters. Any storms that develop across the
waters may be capable of producing gusty winds, frequent cloud-to-
water lightning strikes, and heavy downpours. Southerly winds 5 to
10 knots veering to out of the west overnight around 5 knots. Seas 1
to 3 feet.

Thursday-Monday...Rain chances will remain confined primarily south
of the Cape across the local Atlantic waters as the weak frontal
boundary drifts southward and drier air filters in from the north.
This pattern will remain in place through Saturday, with a
resurgence of moisture across the peninsula forecast through the
weekend and into Monday. Isolated to scattered thunderstorms cannot
be ruled out each afternoon across the waters. Onshore flow at 5 to
10 knots will dominate through Friday night, with winds veering to
out of the south-southeast at 5 to 10 knots Saturday through Monday.
Seas remain consistent through the period between 2 to 3 feet.

&&

.AVIATION...
(18Z TAFS)
Issued at 356 PM EDT Wed Jun 28 2023

VFR conditions outside of ISO-SCT AFTN-EVE TSRA/SHRA. Early AFTN TS
provided some stabilization along-north of the I-4 corridor, which
should cause TSRA/SHRA associated with the sea breeze/outflow
collision to be a little later and weaker. Still looks to be enough
coverage to keep TEMPOs at the northern terminals, but pushed start
times back an hour or two to 21-22Z, and hold VCTS a little longer
towards 03-04Z. ECSB starting to push onshore 18-19Z, so just minor
adjustments to timing of TSRA impacts at KTIX-KSUA. TSRA/SHRA
lingering until around 04Z, the VFR conditions prevail through the
rest of the TAF period. Dry conditions again Thursday, with only
VCSH mention KMLB southward for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  73  89 /  20  10   0  10
MCO  75  95  74  94 /  40  20  10  10
MLB  75  90  76  90 /  50  20  10  20
VRB  74  91  73  90 /  50  30  20  30
LEE  75  96  74  95 /  30  10   0  10
SFB  75  94  73  93 /  40  10   0  10
ORL  76  94  75  94 /  40  20  10  10
FPR  74  90  74  89 /  50  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Tollefsen/Weitlich/Haley
Hazardous weather outlook, Jun 28, 11:26 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1126 AM EDT Wed Jun 28 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-290200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1126 AM EDT Wed Jun 28 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A weak disturbance will encounter increasing moisture, leading to
scattered to numerous lightning storms this afternoon. This
activity will likely develop first over Greater Orlando, Daytona
Beach, and the Space Coast by early to mid afternoon before
drifting southward toward the Treasure Coast and interior South-
Central Florida this evening. Storms will be capable of producing
frequent cloud-to-ground lightning strikes, gusty winds from 40
to 50 mph, heavy downpours, and isolated small hail. There is a
small chance of wind gusts exceeding 60 mph from one or two
storms.

.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms will have the capability to produce wind gusts of
35 knots or greater and frequent cloud-to-water lightning strikes
over inland lakes, and the Intracoastal and local Atlantic
waters. Boaters should seek safe harbor well in advance of storms.

.FLOOD IMPACT...
Areas that see repeated storms could see 1 to 3 inches of quick-
hitting rain. This could lead to standing water and localized
minor flooding. Never attempt to drive your vehicle across a
water covered roadway as the depth may be too great to allow you
to safely make it across. Turn around, don't drown.

.WATERSPOUT IMPACT...
There is a small chance for waterspouts near the coast this
afternoon and evening.

.EXCESSIVE HEAT IMPACT...
Before any storms arrive, expect more hot temperatures. Forecast
high temperatures range from the low to mid 90s. The humidity will
produce a heat index of 102 to 107 by this afternoon. For those
outdoors, drink plenty of water, take breaks in the shade, and if
you feel unwell, seek air conditioning.

.RIP CURRENT IMPACT...
A long-period swell has arrived along the East Coast from the
remnants of Tropical Storm Cindy. There is a Moderate Risk of
dangerous rip currents at all central Florida Atlantic beaches.
Remember to always swim within sight of a lifeguard, and never
enter the ocean alone.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
For Thursday through Saturday, isolated to scattered lightning
storms are forecast over the interior as well as Space and
Treasure Coasts, with overall storm coverage lower than normal for
the end of June. Then, from Sunday into early next week, moisture
increases leading to scattered afternoon storms. Any
stronger storms will be capable of producing gusty winds, frequent
lightning, and torrential rainfall, which may cause local
flooding of roads as well as urban and low lying areas.

With high pressure building over the Southeast U.S., afternoon
temperatures will remain above normal. Widespread low to mid 90s
will continue, with a few locations reaching the upper 90s over
the interior. Heat index readings will peak from 100 to 105
through Saturday before approaching 105 to 110 on Sunday and
Monday. Visitors not acclimated to Florida's summer heat and
humidity should especially consider taking precautions to prevent
heat illness.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Tollefsen

In the hours before

Special weather statement, Jun 28, 4:30 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
430 PM EDT Wed Jun 28 2023

FLZ041-141-282100-
Coastal Volusia FL-Inland Volusia FL-
430 PM EDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of central Volusia
County through 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or 8 miles southwest of Daytona Beach, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daytona Beach, Port Orange, DeLand, South Daytona and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2913 8096 2895 8126 2926 8132 2926 8120
      2927 8120 2927 8114
TIME...MOT...LOC 2029Z 323DEG 15KT 2915 8121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Watson
Local storm report, Jun 28, 5:28 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
528 PM EDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Gst     3 NNE Port Canaveral    28.44N  80.56W
06/28/2023  M60 mph          Brevard            FL   Other Federal

            USSF Tower 20 measured a wind gust of 52KT/60MPH from
            the northwest.

&&

Event Number MLB2300336

Haley
Local storm report, Jun 28, 5:45 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
545 PM EDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tstm Wnd Gst     Cape Canav SFS          28.47N  80.57W
06/28/2023  M40 mph          Brevard            FL   ASOS

            The ASOS at the Cape Canaveral Space Force Station Skid
            Strip (KXMR) measured a wind gust of 35kt/40mph from the
            southwest. The ASOS later measure a higher gust of
            41kt/47mph from the south-southeast at 355 PM.

&&

Event Number MLB2300337

Haley
Special weather statement, Jun 28, 5:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
550 PM EDT Wed Jun 28 2023

FLZ041-044>046-141-247-347-282215-
Northern Lake County FL-Coastal Volusia FL-Orange FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
550 PM EDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of Seminole, east
central Lake, northwestern Brevard, northwestern Orange and
southeastern Volusia Counties through 615 PM EDT...

At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cassia to near Sanford to near New Smyrna
Beach. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, Apopka, Altamonte Springs and Oviedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2880 8079 2879 8084 2878 8082 2855 8120
      2865 8153 2897 8144 2887 8122 2909 8094
TIME...MOT...LOC 2150Z 357DEG 17KT 2887 8141 2881 8122 2897 8098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Watson
Special weather statement, Jun 28, 6:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
608 PM EDT Wed Jun 28 2023

FLZ159-164-259-264-282245-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Martin FL-
Coastal Martin FL-
608 PM EDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of southeastern St.
Lucie and Martin Counties through 645 PM EDT...

At 608 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Lucie West to near Tradition to near
Port Salerno. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2706 8054 2698 8037 2701 8008 2743 8029
      2737 8055
TIME...MOT...LOC 2208Z 354DEG 16KT 2734 8047 2728 8041 2712 8024

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Watson
Special weather statement, Jun 28, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT Wed Jun 28 2023

FLZ044>046-282245-
Northern Lake County FL-Orange FL-Seminole FL-
621 PM EDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of western Seminole,
east central Lake and northwestern Orange Counties through 645 PM
EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wekiwa Springs State Park, or near Lake Mary, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sanford, Apopka, Altamonte Springs, Winter Springs and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2889 8156 2892 8141 2868 8124 2861 8151
TIME...MOT...LOC 2220Z 357DEG 13KT 2875 8143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:19 PM EDTSpecial Weather StatementMLBLake41 min
Jun 28, 1:29 PM EDTSpecial Weather StatementMLBVolusia46 min
Jun 28, 1:39 PM EDTSpecial Weather StatementMLBOsceola51 min
Jun 28, 2:12 PM EDTSpecial Weather StatementMLBSeminole48 min
Jun 28, 2:16 PM EDTSpecial Marine WarningMLB59 min
Jun 28, 3:09 PM EDTSpecial Weather StatementMLBBrevard36 min
Jun 28, 3:39 PM EDTSpecial Marine WarningMLB66 min
Jun 28, 3:39 PM EDTSpecial Weather StatementMLBBrevard36 min
Jun 28, 4:07 PM EDTSpecial Weather StatementMLBIndian River23 min
Jun 28, 4:30 PM EDTSpecial Weather StatementMLBVolusia30 min
Jun 28, 5:50 PM EDTSpecial Weather StatementMLBSeminole25 min
Jun 28, 6:08 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie37 min
Jun 28, 6:54 PM EDTSpecial Weather StatementMLBLake36 min
Jun 28, 6:57 PM EDTSpecial Weather StatementMLBMartin33 min
Jun 28, 7:37 PM EDTSpecial Weather StatementMLBOrange38 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.